Alert archive / Tennessee / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 66, NWS Morristown, TN

May 27, 2000Johnson County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at May 27, 2000, 10:23 PM EDT for Johnson County, Tennessee. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 27, 2000, 10:23 PM EDT (02:23 UTC)
Expired
May 27, 2000, 11:00 PM EDT
In force
37 min
Issued by
NWS Morristown, TN
Area
Whole counties

County Johnson County, TN

What was reported inside it

TimeReportWhereRemark
May 27, 10:45 PM EDTThunderstorm WindCountywide, TN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 9:00 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.4 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2000-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 921 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2000-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 200 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
921 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
1477 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
200 m²/s²
0-3 km storm-relative helicity
292 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

265 
WUUS54 KMRX 280224
SVRMRX
TNC091-280300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1023 PM EDT SAT MAY 27 2000

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JOHNSON COUNTY IN EASTERN TENNESSEE

* UNTIL 1100 PM EDT

* AT 1022 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR DOEVILLE...OR 12 MILES WEST OF MOUNTAIN
  CITY...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MOUNTAIN CITY AROUND 1035 PM EDT
  TRADE AROUND 1040 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK LIMBS OFF OF TREES ABOUT THE SIZE OF YOUR WRIST.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.

SEEK A STURDY SHELTER IMMEDIATELY

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 10:10 PM EDT, 13 minutes earlier.

Area forecast discussion, May 27, 10:10 PM EDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1010 PM EDT SAT MAY 27 2000

CURRENT RADAR LOOPS SHOWING TSTORMS ALONG THE EASTERN EDGES OF THE
FORECAST AREA MOVING ACROSS THE APPALACHIANS. A WEAK COLD FRONT TO
THE WEST OVER THE LOWER MS VALLEY WILL LIKELY BE THE FOCAL POINT FOR
ADDITIONAL TSTORM DEVELOPMENT TOWARDS DAYBREAK AND THEREAFTER AS THE
ATMOSPHERE REMAINS UNSTABLE. FRONTAL PASSAGE IS EXPECTED TO BE
BETWEEN 15Z AND 18Z TOMORROW. WILL UPDATE ZONES AS SOON AS THE THREAT
OF SEVERE WEATHER ENDS...BUT WILL KEEP A CHANCE POP FOR TSTORMS
TOWARD DAYBREAK.

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

DMG

In the hours before

Special weather statement, May 27, 6:30 PM EDT, 3 hours 53 minutes before
TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-280400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
630 PM EDT SAT MAY 27 2000

...SEVERE THUNDERSTORM WATCH UNTIL MIDNIGHT EDT FOR ALL OF EAST
TENNESSEE...AS WELL AS EXTREME SOUTHWESTERN VIRGINIA...

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR ALL OF EAST TENNESSEE
...AND EXTREME SOUTHWESTERN VIRGINIA UNTIL MIDNIGHT EDT.  STRONG TO
SEVERE THUNDERSTORMS WERE MOVING RAPIDLY EAST OUT OF MIDDLE TENNESSEE
AND ACROSS THE CUMBERLAND PLATEAU EARLY THIS EVENING.

SCATTERED SHOWERS AND STORMS WERE ALSO RAPIDLY DEVELOPING OVER MUCH
OF SOUTHWESTERN VIRGINIA.  THE MAIN THREAT FROM THESE STORMS WILL BE
DAMAGING STRAIGHT LINE WINDS IN EXCESS OF 50 MPH...AS WELL AS HAIL OF
DIME SIZE OR LARGER.  VERTICAL WIND PROFILES WERE NOT FAVORABLE FOR
TORNADIC DEVELOPMENT...BUT ISOLATED TORNADOES CAN NOT BE RULED OUT.

REMAIN ALERT FOR POSSIBLE WARNINGS IN YOUR COUNTY THIS EVENING.
SPOTTERS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD STANDBY FOR
ACTIVATION.  STAY TUNED TO THIS STATION FOR LATER STATEMENTS AND
WARNINGS FROM YOUR NATIONAL WEATHER SERVICE.

TG
Local storm report, May 27, 9:42 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
942 PM EDT SAT MAY 27 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

730 PM     BRIMSTONE                 TN   0.75 INCH HAIL
05/27/00   SCOTT                          REPORTED BY DISPATCH
                                          3/4 INCH SIZE HAIL
                                          REPORTED IN BRIMSTONE
                                          AREA.

730 PM     COUNTYWIDE                TN   WIND DAMAGE
05/27/00   MORGAN                         REPORTED BY DISPATCH
                                          TREES REPORTED DOWN OVER
                                          MANY AREAS OF THE
                                          COUNTY.

735 PM     ROBBINS                        WIND DAMAGE
05/27/00   SCOTT                          REPORTED BY DISPATCH
                                          TREES REPORTED DOWN NEAR
                                          ROBBINS.

730 PM     COUNTYWIDE                TN   WIND DAMAGE
05/27/00   MORGAN                         REPORTED BY DISPATCH
                                          TREES REPORTED DOWN OVER
                                          MANY AREAS OF THE
                                          COUNTY.

750 PM     LA FOLLETTE               TN   WIND DAMAGE
05/27/00   CAMPBELL                       REPORTED BY DISPATCH
                                          NUMEROUS TREES REPORTED
                                          DOWN.

755 PM     LAKE CITY                 TN   WIND DAMAGE
05/27/00   ANDERSON                       REPORTED BY DISPATCH
                                          NUMEROUS TREES DOWN IN
                                          THE LAKE CITY AREA.

755 PM     BRICEVILLE                     WIND DAMAGE
05/27/00   ANDERSON                       REPORTED BY DISPATCH
                                          NUMEROUS TREES DOWN IN
                                          THE BRICEVILLE AREA.

825 PM     6 ENE MARYVILLE           TN   WIND DAMAGE
05/27/00   BLOUNT                         REPORTED BY AMATEUR RADIO
                                          NUMEROUS TREES DOWN AT
                                          WILDWOOD ROAD NEAR
                                          HILTON AND EAGLETON
                                          VILLAGES.

830 PM     1 NE KNOXVILLE            TN   WIND DAMAGE
05/27/00   KNOX                           REPORTED BY DISPATCH
                                          TREES DOWN IN FOUNTAIN
                                          CITY.

850 PM     6 WNW MORRISTOWN          TN   WIND DAMAGE
05/27/00   HAMBLEN                        REPORTED BY NWS EMPLOYEE
                                          (OFF DUTY)
                                          LARGE LIMBS DOWN ON AND
                                          ALONG PRIMROSE ROAD IN
                                          WESTERN PORTION OF THE
                                          COUNTY.

900 PM     3 SSE VONORE              TN   WIND DAMAGE
05/27/00   MONROE                         REPORTED BY LOCAL SPOTTER
                                          NUMEROUS TREES AND
                                          POWERLINES DOWN BETWEEN
                                          VONORE AND BALL PLAY. A
                                          TREE FELL ON A CAR.

END/FERRELL/COLE

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 8:14 PM EDTSevere Thunderstorm WarningMRXMeigs31 min
May 27, 8:15 PM EDTSevere Thunderstorm WarningMRXKnox, Union45 min
May 27, 8:15 PM EDTSevere Thunderstorm WarningMRXBlount45 min
May 27, 8:28 PM EDTSevere Thunderstorm WarningMRXMonroe32 min
May 27, 8:31 PM EDTSevere Thunderstorm WarningMRXGrainger, Jefferson44 min
May 27, 8:31 PM EDTSevere Thunderstorm WarningMRXSevier44 min
May 27, 8:45 PM EDTSevere Thunderstorm WarningMRXHancock, Hawkins45 min
May 27, 8:45 PM EDTSevere Thunderstorm WarningMRXCocke, Hamblen45 min
May 27, 9:00 PM EDTSevere Thunderstorm WarningMRXSullivan30 min
May 27, 9:04 PM EDTSevere Thunderstorm WarningMRXGreene41 min
May 27, 9:19 PM EDTSevere Thunderstorm WarningMRXBlount, Sevier26 min
May 27, 9:26 PM EDTSevere Thunderstorm WarningMRXBradley34 min
May 27, 9:29 PM EDTSevere Thunderstorm WarningMRXJohnson, Sullivan46 min
May 27, 9:36 PM EDTSevere Thunderstorm WarningMRXUnicoi, Washington29 min
May 27, 9:52 PM EDTSevere Thunderstorm WarningMRXCarter43 min
May 28, 3:10 PM EDTSevere Thunderstorm WarningMRXSullivan35 min
May 28, 3:45 PM EDTSevere Thunderstorm WarningMRXSullivan30 min
May 28, 4:04 PM EDTSevere Thunderstorm WarningMRXJohnson26 min
May 28, 4:21 PM EDTSevere Thunderstorm WarningMRXBlount29 min
May 28, 6:34 PM EDTSevere Thunderstorm WarningMRXSullivan41 min
May 28, 7:17 PM EDTSevere Thunderstorm WarningMRXCarter, Johnson58 min
May 28, 7:25 PM EDTSevere Thunderstorm WarningMRXUnicoi50 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.